Comptes Rendus
Algebraic Geometry
The Coble hypersurfaces
Comptes Rendus. Mathématique, Volume 337 (2003) no. 3, pp. 189-194.

Let A be an indecomposable principally polarized abelian variety of dimension g. Third order theta functions embed A in a projective space of dimension 3g−1, while second order theta functions embed the Kummer variety X=A/{±1} in a projective space of dimension 2g−1. Coble observed that for g=2 there is a unique cubic hypersurface in that is singular along A, and for g=3 a unique quartic hypersurface in singular along X. We explain these facts by a simple analysis of the representations of the corresponding Heisenberg group.

Soit A une variété abélienne principalement polarisée indécomposable, de dimension g. Les fonctions thêta d'ordre 3 plongent A dans un espace projectif de dimension 3g−1, tandis que les fonctions thêta d'ordre 2 plongent la variété de Kummer X=A/{±1} dans un espace projectif de dimension 2g−1. Coble a observé que pour g=2 il existe une unique hypersurface cubique dans qui est singulière le long de A, et pour g=3 une unique hypersurface quartique dans singulière le long de X. Nous expliquons ces faits par une analyse élémentaire des représentations du groupe de Heisenberg correspondant.

Received:
Accepted:
Published online:
DOI: 10.1016/S1631-073X(03)00302-9
Arnaud Beauville 1

1 Laboratoire J.-A. Dieudonné, UMR 6621 du CNRS, Université de Nice, Parc Valrose, 06108 Nice cedex 2, France
@article{CRMATH_2003__337_3_189_0,
     author = {Arnaud Beauville},
     title = {The {Coble} hypersurfaces},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {189--194},
     publisher = {Elsevier},
     volume = {337},
     number = {3},
     year = {2003},
     doi = {10.1016/S1631-073X(03)00302-9},
     language = {en},
}
TY  - JOUR
AU  - Arnaud Beauville
TI  - The Coble hypersurfaces
JO  - Comptes Rendus. Mathématique
PY  - 2003
SP  - 189
EP  - 194
VL  - 337
IS  - 3
PB  - Elsevier
DO  - 10.1016/S1631-073X(03)00302-9
LA  - en
ID  - CRMATH_2003__337_3_189_0
ER  - 
%0 Journal Article
%A Arnaud Beauville
%T The Coble hypersurfaces
%J Comptes Rendus. Mathématique
%D 2003
%P 189-194
%V 337
%N 3
%I Elsevier
%R 10.1016/S1631-073X(03)00302-9
%G en
%F CRMATH_2003__337_3_189_0
Arnaud Beauville. The Coble hypersurfaces. Comptes Rendus. Mathématique, Volume 337 (2003) no. 3, pp. 189-194. doi : 10.1016/S1631-073X(03)00302-9. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/S1631-073X(03)00302-9/

[1] W. Barth Quadratic equations for level-3 abelian surfaces, Abelian Varieties, de Gruyter, Berlin–New York, 1995, pp. 1-18

[2] C. Birkenhake; H. Lange Complex abelian varieties, Grund. Math. Wiss., Volume 302 (1992)

[3] A. Coble Point sets and allied cremona groups III, Trans. Amer. Math. Soc., Volume 18 (1917), pp. 331-372

[4] A. Coble Algebraic geometry and theta functions, Amer. Math. Soc. Colloquium Publ., Volume 10 (1929) (Amer. Math. Soc., Providence, 1982)

[5] R. Donagi Generic Torelli for projective hypersurfaces, Compositio Math., Volume 50 (1983), pp. 325-353

[6] A. Khaled Équations des variétés de Kummer, Math. Ann., Volume 295 (1993), pp. 685-701

[7] B. van Geemen Schottky-Jung relations and vectorbundles on hyperelliptic curves, Math. Ann., Volume 281 (1988), pp. 431-449

[8] S. Koizumi Theta relations and projective normality of Abelian varieties, Amer. J. Math., Volume 98 (1976), pp. 865-889

[9] Y. Laszlo Local structure of the moduli space of vector bundles over curves, Comment. Math. Helv., Volume 71 (1996), pp. 373-401

[10] M.S. Narasimhan; S. Ramanan 2θ-linear systems on Abelian varieties, Vector Bundles on Algebraic Varieties, Oxford University Press, 1987, pp. 415-427

[11] A. Ortega, Fibrés de rang 3 sur une courbe de genre 2 et cubique de Coble, in press

[12] W. Oxbury; C. Pauly Heisenberg invariant quartics and for a curve of genus four, Math. Proc. Cambridge Philos. Soc., Volume 125 (1999), pp. 295-319

Cited by Sources:

Comments - Policy


Articles of potential interest

Local structure of SUC(3) for a curve of genus 2

Olivier Serman

C. R. Math (2007)


A new approach to Hilbert's theorem on ternary quartics

Victoria Powers; Bruce Reznick; Claus Scheiderer; ...

C. R. Math (2004)


The relations among invariants of points on the projective line

Ben Howard; John Millson; Andrew Snowden; ...

C. R. Math (2009)